Post # 1
My job situation is not very good for my mental health and it lead me to become depressed and I started having panic attacks. I went the the doctor who put me on sertraline. The sertraline helped, but I was still anxious. At my 3 week check-in they doubled my dose. I think I am at the right level now. For the most part I feel great, my mood is normal, I’m enjoying things again, I’m able to take an interest in things, adn I have way more energy. The thing that has really changed is my appetite. I still get hungry, but I’m finding that I cannot eat nearly as much food as I did even prior to becoming depressed. I’m eating about half portions, and even then I sometimes get uncomfortably full. It feels like over a weekend my stomach became half it’s size. I’m having a hard time eating enough at one meal to get me to the next one without feeling like I’m starving, and I don’t have the kind of job where I can snack during the day.
Has anyone else had this happen to them? The side effects warn of potential weight gain due to increased appetite, but I’m experiencing the opposite.
Post # 3
- Wedding: September 2014 - Lodge
I have the same issue. I recently started back on Sertraline after taking a 2-3 year break and I get full so quickly. I’ve also started skipping breakfast again which I know isn’t good for me but I can’t bring myself to eat, I almost feel like I’m going to throw up after 2 bites.
I’ve lost 5 lbs in a week just from not eating as much with Sertraline. Not completely complaining because I do want to lose some weight, but its not in a healthy way. I’m way under in my calorie intake.
Now that I’m starting my second week of being on it, I notice that things are starting to get back to normal. I’m still not eating as much as I once was but I can eat a little more than I was a week ago.
I think it affects everyone differently too. My doctor told me to take it in the morning because it can be an “upper” but the first week and a half I just wanted to curl up under my desk and fall asleep it made me so tired. Then at night, after being exhausted all day I would fall asleep (restless sleep) for about 3-4 hours and then be up from 3:00am until about 6:00am and then pass out to take a deep nap for an hour before work. That too has subsided THANK GOD.
Post # 4
@NurseMandie: I take mine at bed time because that’s when I take my BC so I’m really good at remembering it. For the first week or so both when I started and when they increased my dose I would wake up like clock work at 3 in the morning and be up anywhere from an hour to two and a half hours with insomnia. I’m still waking up now, but at least I can roll over and go back to sleep fairly quickly. I’m also super sleepy in the morning until about 11 then I seem to fully wake up. I’m gald that someone else is reacting the same way to the medicine as I am. I was confused that I was having a side effect opposite from the ones they warn you about. My appetite is starting to get a bit better, but I’m honestly relieved that I no longer feel like constantly comfort eating.
I figured out that the reason I have so much more energy is because anxiety is simply exhausting. I had an axiety attack yesterday due to screwing up and losing a month and a half’s worth of work, and I was exhausted for the rest of the day. I didn’t realize just how much energy I was wasting being anxious.
Post # 5
- Wedding: September 2014 - Lodge
@Eckle: I find that any little noise will wake me up now. When my Fiance snores I used to just put in ear plugs and I couldn’t hear him at all or would barely hear him and fall right back to sleep. Now even after I put in my ear plugs I can still hear him. Its so annoying. I even have hearing loss and it still sounds like he’s snoring up a storm since being put back on Sertraline.
Anxiety and Depression are exhausting. I get so worked up lately and for me it makes me not sleep well. I’ll be up late and then up early when I’m worked up. Then I’ll crash a week or so later (after hardly any sleep for several days) and I won’t want to get out of bed. I hate it.
Post # 6
I’ve never heard of the medication you’re on, but I’m pretty surprised they doubled your dose after only 3 weeks.
I’ve been off and on anti-depressants and anti-anxiety meds for 10+ years and my doctors ALWAYS say it takes at least 2 months to see how meds will affect you so they won’t mess with the dose until at least that point.
But yes, I have experienced a HUGE increase in my appetite when I was on Paxil and ….something else I can’t remember. This is one of the reasons I stopped those meds.
I would give yourself a few more weeks – a few more months to see if things even out. Just make sure you stay in contact with your doctor, and maybe think about seeing a therapist too?
Feel free to PM me if you want – I’ve been around and around this side of things!
Post # 7
@Eckle : Also, for anxiety, you might want to try Buspar. It’s the only medication that helps my anxiety and doesn’t have awful side effects. I’ve also heard that it works well with anti-depressants.
Post # 8
@Eckle: OK so as a longtime antidepressant user (not currently, but I was off and on and off and on and off for 15 years) I can say that I almost ALWAYS lost weight when beginning antidepressant medication. However, after 2-3 months I gained a TON of weight each time- I’m on my 4th round of trying to lose that 30lbs that antidepressants put on. I usually lose about 5-8 lbs and feel great, then suddenly 6-12 months later I’m 30 lbs heavier because im not paying attention.
This is NOT to scare you. It’s just to say to keep an eye on it. If I was more aware each time (and not so elated to be feeling better!) I would not have kept gaining the weight.
Post # 9
@Eckle: That is a bit weird that they messed around with your dose after only three weeks. Every doctor I’ve been to has said it takes at least a month for an anti-depressant to really be effective. The side effects can be all over the place, so don’t worry if yours isn’t the common one of weight gain – just tell your doctor and make sure they keep an eye on it. You can always change medications if you are getting a really unpleasant side effect from a particular one.
I’ve been on anti-depressants for nearly seven years now and never had any appetite related side effects, but I’ve had the shakes, complete loss of sex drive, nausea, etc. I’ve switched twice because either the side effects were too bad or the medication wasn’t working. It can take a bit of fiddling around to get the right solution for you, so make sure you keep in touch with your doctor and don’t be scared to report any symptoms that bother you.
Post # 10
@Eckle: I was on Lexapro for about 6 months 5 years ago, and transitioning on the meds made me more crazy than I thought I was before I went on them….I dropped 15 lbs. in less than 2 weeks. I don’t know what you’re on, or the strength, but I was 23 and decided to go on because I was having panic attacks and my grandmother was on her deathbed. I literally became a zombie-no emotion whatsoever, and then at night I felt like I had maggots crawling in my skin (creepy/crazy/weird, I know)…I was always a pretty happy girl, and I had serious contemplations of suicide every night for about 2 weeks while I was transitioning to being on it. I weaned myself off very slowly after a few months and decided any panic was better than putting that crap in my body…Please be careful.
ETA-I ended up gaining the 15 back, plus another 15 before going off it. I think it was just temporary, and I swear the meds played with my whole system and threw me off :-/